Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 255, NWS Nashville, TN

October 24, 2001Cannon County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 24, 2001, 8:56 PM CDT for Cannon County, Rutherford County, Tennessee. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Oct 24, 2001, 9:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Cannon County, TN, Rutherford County, TN

What was reported inside it

TimeReportWhereRemark
Oct 24, 9:00 PM CDTThunderstorm Wind 61 EMurfreesboro, TNSpotter reported wind damage to his roof. Also, trees were down.
Oct 24, 9:15 PM CDTThunderstorm Wind 57 ECountywide, TNSheriff reported numerous trees down all over the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS54 KOHX 250158
SVRBNA
TNC015-149-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANNON COUNTY IN TENNESSEE
  EASTERN RUTHERFORD COUNTY IN TENNESSEE

* UNTIL 930 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF WOODBURY TO
  20 MILES SOUTHWEST OF WOODBURY...OR FROM 12 MILES NORTHEAST OF
  MURFREESBORO TO 13 MILES SOUTH OF MURFREESBORO...MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER WOODBURY AT 925 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR TENNESSEE.


$$

LAT...LON 3597 8622 3566 8641 3567 8601 3595 8598

END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:30 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Oct 24, 2:30 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT WED OCT 24 2001

CURRENT...WATCH BOX ISSUED UP TO OUR BORDER THRU 00Z. SQUALL LINE
JUST AHEAD OF FRONT NOW MAKING ITS WAY ACROSS CENTRAL AND SOUTHERN
IL...SE MO...AND NORTH CENTRAL AR. GUST TO 58 KTS ASSOCIATED WITH
THIS LINE AT ST CHARLES MO.

IN OUR NECK OF WOODS...NOT MUCH SUNSHINE TODAY SO TEMPS ONLY IN
UPPER 70S. 18Z REQUESTED SPC SOUNDING SHOWS FOLLOWING PARAMETERS
WHICH WOULD LEND CREDENCE TO POSSIBLE SVR THIS EVE...

LI..... -4
SWEAT INDEX... 324
0-3 KM HELICITY.... 361
WBZ... 10,400

FORECAST...TIMING STILL LOOKS SAME AS PREVIOUS FCST FOR ARRIVAL OF
ACTIVE WX TONITE...00Z-06Z ALMOST EXCLUSIVELY. FRONT THRU BNA
02Z-03Z AND CSV 04Z-05Z. MAINLY DAMAGING WINDS W/ SQUALL LINE
ALONG/JUST AHEAD OF FRONT. ISOLATED TORNADOES NOT OUT OF QUESTION
BUT MAINLY TO OUR N. WILL GO W/ HIER POPS TONITE THAN MOS.

AFTER QUICK SHOT TONITE...RAPID CLEARING AND MUCH COOLER. MORE
FALL-LIKE CONDITIONS WILL ENSUE WITH CONSECUTIVE SHOTS OF COLDER
AIR.

AS FOR TEMPS...MAV LOOKS TOO HI FOR TOMORROWS MAX WHILE FWC LOOKS
WAY TOO HI FOR FRI MAX. LO LEVEL TEMP SCHEME LOOKS BEST OF ALL.

BNA UU 47/61/38/57 8000
CSV UU 44/57/33/54 7000

.BNA...NONE.

MAG

In the hours before

Local storm report, Oct 24, 7:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
744 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CUMBERLAND CITY           TN   60 MPH TSTM WIND GUST
10/24/01   STEWART                        SHERIFFS OFFICE REPORTED
                                          A FEW TREES DOWN.

0755 PM    MT JULIET                 TN   70 MPH TSTM WIND GUST
10/24/01   WILSON                         STEEPLE BLOWN OFF A CHURCH
                                          LOCATED AT SAUNDERSVILLE
                                          RD. AND SAUNDERSVILLE FERRY
                                          RD. REPORT RELAYED BY
                                          NAWAS.

JAO
Local storm report, Oct 24, 8:01 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
801 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0801 PM    NASHVILLE                 TN   70 MPH TSTM WIND GUST
10/24/01   DAVIDSON                       AMATEUR RADIO REPORT OF
                                          MULTIPLE TREES AND POWER
                                          POLES DOWN AROUND THE METRO
                                          AREA.

JAO
Local storm report, Oct 24, 8:13 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
813 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    BRENTWOOD                 TN   .75 INCH HAIL
10/24/01   WILLIAMSON                     DIME SIZE HAIL COVERED THE
                                          ROADS FROM BRENTWOOD TO
                                          FRANKLIN. REPORT RELAYED BY
                                          SPOTTERS.

0815 PM    SMYRNA                    TN   69 MPH TSTM WIND GUST
10/24/01   RUTHERFORD                     WINDS MEASURED BY SPOTTER
                                          TO BE 69 MPH OR 60 KTS.

JAO
Local storm report, Oct 24, 8:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
819 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    SMYRNA                    TN   .75 INCH HAIL
10/24/01   RUTHERFORD                     DIME SIZE HAIL REPORTED BY
                                          SPOTTER.

0820 PM    SMYRNA                    TN   1.00 INCH HAIL
10/24/01   RUTHERFORD                     QUARTER SIZE HAIL REPORTED
                                          BY SPOTTER NEAR THE
                                          PONDEROSA.

0826 PM    3 NW MURFREESBORO         TN   65 MPH TSTM WIND GUST
10/24/01   RUTHERFORD                     SPOTTER REPORTED A TREE 6
                                          INCHES IN DIAMETER WAS
                                          BLOWN DOWN.

JAO
Local storm report, Oct 24, 8:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
835 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    GALLATIN                  TN   70 MPH TSTM WIND GUST
10/24/01   SUMNER                         NUMEROUS TREES DOWN FROM
                                          GALLATIN TO PORTLAND ALONG
                                          HIGHWAY 109. HIGHWAY 109 IS
                                          SHUT DOWN. ALSO...A 130
                                          FOOT TOWER IN THIS AREA WAS
                                          BLOWN DOWN.

0740 PM    OLD HICKORY               TN   65 MPH TSTM WIND GUST
10/24/01   DAVIDSON                       NUMEROUS TREES AND POWER
                                          LINES WERE DOWN.

0826 PM    2 SE LAWRENCEBURG         TN   70 MPH TSTM WIND GUST
10/24/01   LAWRENCE                       AMATEUR RADIO REPORTED
                                          NUMEROUS TREES DOWN.
Local storm report, Oct 24, 8:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
848 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    CORNERSVILLE              TN   65 MPH TSTM WIND GUST
10/24/01   MARSHALL                       SKYWARN SPOTTER REPORTED
                                          POWER LINES DOWN.

0845 PM    2 S MURFREESBORO          TN   .75 INCH HAIL
10/24/01   RUTHERFORD                     SKYWARN SPOTTER REPORTED
                                          DIME SIZE HAIL.

JAO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:10 PM CDTSevere Thunderstorm WarningOHXHickman, Perry50 min
Oct 24, 7:26 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson49 min
Oct 24, 7:28 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne62 min
Oct 24, 7:37 PM CDTSevere Thunderstorm WarningOHXSumner38 min
Oct 24, 7:51 PM CDTTornado WarningOHXWilliamson39 min
Oct 24, 7:52 PM CDTSevere Thunderstorm WarningOHXLawrence, Maury53 min
Oct 24, 7:55 PM CDTSevere Thunderstorm WarningOHXWilson35 min
Oct 24, 8:01 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale44 min
Oct 24, 8:09 PM CDTSevere Thunderstorm WarningOHXGiles36 min
Oct 24, 8:10 PM CDTTornado WarningOHXRutherford35 min
Oct 24, 8:20 PM CDTSevere Thunderstorm WarningOHXClay, Jackson55 min
Oct 24, 8:25 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall50 min
Oct 24, 8:50 PM CDTSevere Thunderstorm WarningOHXLincoln, Moore55 min
Oct 24, 8:52 PM CDTSevere Thunderstorm WarningOHXDeKalb, Overton, Putnam53 min
Oct 24, 8:52 PM CDTSevere Thunderstorm WarningOHXPickett53 min
Oct 24, 9:10 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren50 min
Oct 24, 9:21 PM CDTSevere Thunderstorm WarningOHXFranklin54 min
Oct 24, 9:24 PM CDTTornado WarningOHXCoffee, Grundy36 min
Oct 24, 9:32 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, White48 min
Oct 24, 9:39 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Oct 24, 10:22 PM CDTSevere Thunderstorm WarningOHXFranklin28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.